MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC09
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240); No Code Available (3191)
Date of Event 10/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017,an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, contracted mesh, adhesions, "defect develop along the mesh and tissue to move between the mesh and fascia." additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2013: (b)(6), md.Office note.Presented for umbilical hernia, painful bulge just above umbilicus, recently found to have a hernia by primary.It is associated with postprandial discomfort, no other associated symptoms.Weight 205.6 lb, bmi 36.506, denies tobacco use.Exam: abdomen is soft, benign, no palpable masses.There is a supraumbilical hernia, large, partially reducible, no acute findings.There is a well-healed right subcostal incision from an open cholecystectomy, no evidence of hernia through this incision.Assessment/plan: ventral hernia.Patient with a symptomatic umbilical/ventral hernia, repair versus conservative management discussed, patient would like to have it repaired, risks and benefits were discussed, including but not limited to bleeding, infection wound complications, possible open, complications from the mesh, which can range from infections that may require removal, to problems with her bowels such as fistulas, hernia recurrences, etc., all questions were answered would like to ahead with repair will proceed to schedule.On (b)(6) 2013: (b)(6), md.Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: 4 cm ventral hernia defect containing chronically incarcerated omentum.Procedure performed: laparoscopic ventral hernia repair using a 12 cm gore-tex dual mesh.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Operative indications: symptomatic ventral hernia.Operative technique: ¿please refer to my preoperative consultation for discussion of risks, benefits, alternatives, and indications for surgery, patient was brought to the operating room placed on the operating room table in the supine position preoperative antibiotics were given plexipulse were placed general anesthesia was established by the anesthesia team, abdomen was prepped and draped under sterile fashion, a veress needle was introduced into the left upper quadrant pneumoperitoneum was established, using the 12 mm optiview trocar the abdomen was entered left subcostal all the layers were well-visualized, 4 additional 5 mm ports were placed 2 in each flank, the hernia was chronically incarcerated with omentum just above the umbilicus, the omentum was reduced, loose attachments were taken down with the electrocautery, and the falciform ligament was also taken down up to the xiphoid, the defect was measured at 4 cm, posterior cervical mesh was chosen, for [sic] stay sutures were placed in 4 points of the mesh, the mesh was then introduced into the abdominal cavity, making sure that this most [sic] surface was against the bowel and the rough surface against the abdominal wall, using the suture passer, the gore-tex sutures were grasped in 2 separate parts of the fascia each suture, creating transfacial fixation the sutures, the center of the mesh nicely covering the defect completely with at least 4-5 cm of overlap, the sutures were tied, and the mesh was then tacked to the anterior abdominal wall using the protracker, the tacks were placed about a centimeter apart, circumferentially hemostasis confirmed, all the ports were removed under direct vision, incisions were irrigated infiltrated with marcaine and closed with interrupted 4 vicryl subcutaneous and octaseal.She was then extubated and brought to the recovery room in stable condition.¿ (b)(6) 2013: (b)(6).Main or intraoperative record.Implant record.Description: dualmesh.Lot number: 11552755.Catalog number: 1dlmc09.Manufacturer: gore.The records confirm a gore® dualmesh® biomaterial (1dlmc09/11552755) was implanted during the procedure.On (b)(6) 2013: (b)(6).Discharge instructions.Activity restrictions: no driving until physician allows, no heavy lifting until physician allows, no sexual activity until physician allows, no strenuous activity until physician allows.On (b)(6) 2017: [facility not indicated].(b)(6).Operative note.[immediate post op note].Assistant: (b)(6), crnfa.Pre-operative diagnosis: incisional hernia.Postoperative diagnosis: the same.Type of procedure: robotic ventral hernia repair.Anesthesia provider: gateway anesthesia.Type of anesthesia: gen.Findings: multiple fascial defects containing chronically incarcerated omentum.Specimen: none.Drains: none.Grafts/implants: 15 cm ventral light echo system.Estimated blood loss: minimal.Blood administered: none.Complications: none.Details of the procedure: ¿please refer to my preoperative consultation for discussion of risks benefits alternatives and indications for surgery, patient was brought to the operating room placed on the operating room table in the supine position preoperative antibiotics were given plexipulse were placed general anesthesia was established by the anesthesia team, abdomen was prepped and draped under sterile fashion, a veress needle was introduced into the left upper quadrant pneumoperitoneum was established, using the 8 mm optiview trocar the abdomen was entered just below the left subcostal margin, 12 mm camera port in the left flank and another robotic port in the left iliac fossa.The robot was then docked, instruments were advanced under direct vision, adhesions to the anterior abdominal wall were taken down on an avascular space there were all omentum.Dualmesh was identified, initially the hernia was not easily visible but mobilizing the falciform ligament and adhesions to the upper aspect of the mesh.Revealed that it was a hernia that slipped under the mesh into a larger defect.So i started by taking down the mesh and separate it from the peritoneum.The hernia was reached the contents from the hernia were all reduced significant amount of peritoneal fat all attached with the mesh until the mesh was completely separated from the abdominal wall.The hernias was then isolated, hernia edges were well-defined.And the fascia was closed primarily with a running 0 v lock suture incorporating the hernia sac into the repair.The defect came together with acceptable tension.15 cm ventral light echo system mesh was then introduced.Using the endo close device the tubing from the structural balloon was grasped right through the middle of the primary repair.The balloon was inflated, this tented up against the anterior abdominal wall and sutured circumferentially using 20v lock suture.The mesh laid nicely covering the defects completely.The balloon was removed, hemostasis was confirmed.All the needle counts were correct.The old mesh and preperitoneal fat were placed in a bag.The robot was then undocked.Ports were removed under direct vision.The specimen was removed through the lateral 12 mm port site this had to be increased and it was then closed with a 2 layer closure with fascial 0 vicryl and double loop pds.Skin incisions were irrigated and inserted with marcaine and closed with interrupted 4-0 vicryl subcutaneous and surgical glue.He was then extubated and brought to the recovery room in a stable condition.¿ [reviewer note: appears to be same procedure as (b)(6) 2017, not clear which date is correct.].On (b)(6) 2017: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2017 procedure was not provided].On (b)(6) 2017: [facility not indicated].(b)(6).Immediate post op note.Assistant: (b)(6), crnfa.Pre-operative diagnosis: recurrent ventral hernia.Postoperative diagnosis: the same.Type of procedure: robotic repair of recurrent ventral hernia.Anesthesia provider: gateway anesthesia.Type of anesthesia: gen.Findings: recurrent ventral hernia at the cephalad portion of the old mesh.Specimen: mesh and incarcerated preperitoneal fat.Drains: none.Grafts/implants: 15 cm ventral light echo system.Estimated blood loss: minimal.Blood administered: none.Complications: none.[reviewer note: appears to be same procedure as (b)(6) 2017, not clear which date is correct.].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1695, 3191: used for "mesh contracted allowing a defect to develop along the mesh, and tissue to move between the mesh and fascia." were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2013 through (b)(6), 2017 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.¿ records from (b)(6), 2013 through (b)(6), 2017 were not provided.Patient information: medical history: ¿ obesity ? (b)(6) 2013: weight 206 lbs.Bmi 37.5 surgical procedures: ¿ unknown dates: cesarean section x 4 ¿ unknown date: cholecystectomy ¿ (b)(6) 2013: laparoscopic ventral hernia repair using a 12 cm gore-tex dual mesh.Implant: gore® dualmesh® biomaterial.¿ 10/24/17: robotic repair of recurrent ventral hernia.Implant preoperative complaints: ¿ (b)(6) 2013: surgery consult: ¿presented for umbilical hernia, painful bulge just above umbilicus, recently found to have a hernia by primary.It is associated with postprandial discomfort, no other associated symptoms" ¿there is a supraumbilical hernia, large, partially reducible, no acute findings.There is a well-healed right subcostal incision from an open cholecystectomy, no evidence of hernia through this incision¿ ¿.Would like to ahead with repair will proceed to schedule.¿ ¿ (b)(6) 2013: preoperative diagnosis: ¿ventral hernia.¿ implant procedure: laparoscopic ventral hernia repair using a 12 cm gore-tex dual mesh [implant: gore® dualmesh® biomaterial, 11552755/1dlmc09, 12cm x 12cm x 1mm, thick] implant date: (b)(6), 2013 [hospitalization: ¿day surgery¿] ¿ wound classification: not provided ¿ findings: ¿4 cm ventral hernia defect containing chronically incarcerated omentum.¿ ¿ description of hernia being treated: ¿.A veress needle was introduced into the left upper quadrant pneumoperitoneum was established, using the 12 mm optiview trocar the abdomen was entered left subcostal all the layers were well-visualized, 4 additional 5 mm ports were placed 2 in each flank, the hernia was chronically incarcerated with omentum just above the umbilicus, the omentum was reduced, loose attachments were taken down with the electrocautery, and the falciform ligament was also taken down up to the xiphoid, the defect was measured at 4 cm.¿ ¿ implant size and fixation: ¿.Posterior cervical [sic] mesh was chosen, for [sic] stay sutures were placed in 4 points of the mesh, the mesh was then introduced into the abdominal cavity, making sure that this most [sic] surface was against the bowel and the rough surface against the abdominal wall, using the suture passer, the gore-tex sutures were grasped in 2 separate parts of the fascia each suture, creating transfacial fixation the sutures, the center of the mesh nicely covering the defect completely with at least 4-5 cm of overlap, the sutures were tied, and the mesh was then tacked to the anterior abdominal wall using the protracker, the tacks were placed about a centimeter apart, circumferentially hemostasis confirmed, all the ports were removed under direct vision, incisions were irrigated infiltrated with marcaine and closed with interrupted 4 vicryl subcutaneous and octaseal.¿ ¿ discharge instructions: ¿activity restrictions: no driving until physician allows, no heavy lifting until physician allows, no sexual activity until physician allows, no strenuous activity until physician allows¿.Explant preoperative complaints: ¿ (b)(6) 2017: ¿please refer to my preoperative consultation for discussion of risks benefits alternatives and indications for surgery.¿ explant procedure: robotic ventral hernia repair.Explant date: (b)(6), 2017 ¿ wound classification: not provided.¿ procedure: ¿.A veress needle was introduced into the left upper quadrant pneumoperitoneum was established, using the 8 mm optiview trocar the abdomen was entered just below the left subcostal margin, 12 mm camera port in the left flank and another robotic port in the left iliac fossa.The robot was then docked, instruments were advanced under direct vision, adhesions to the anterior abdominal wall were taken down on an avascular space there were all omentum.Dualmesh was identified, initially the hernia was not easily visible but mobilizing the falciform ligament and adhesions to the upper aspect of the mesh.Revealed that it was a hernia that slipped under the mesh into a larger defect.So i started by taking down the mesh and separate it from the peritoneum.The hernia was reached the contents from the hernia were all reduced significant amount of peritoneal fat all attached with the mesh until the mesh was completely separated from the abdominal wall.The hernias was then isolated, hernia edges were well-defined.And the fascia was closed primarily with a running 0 v lock suture incorporating the hernia sac into the repair.The defect came together with acceptable tension.15 cm ventral light echo system mesh was then introduced.Using the endo close device the tubing from the structural balloon was grasped right through the middle of the primary repair.The balloon was inflated, this tented up against the anterior abdominal wall and sutured circumferentially using 20v lock suture.The mesh laid nicely covering the defects completely.The balloon was removed, hemostasis was confirmed.All the needle counts were correct.The old mesh and preperitoneal fat were placed in a bag.The robot was then undocked.Ports were removed under direct vision.The specimen was removed through the lateral 12 mm port site this had to be increased and it was then closed with a 2-layer closure with fascial 0 vicryl and double loop pds.Skin incisions were irrigated and inserted with marcaine and closed with interrupted 4-0 vicryl subcutaneous and surgical glue.He was then extubated and brought to the recovery room in a stable condition.¿ [reviewer note: appears to be same procedure as (b)(6) 2017, not clear which date is correct.] ¿ no pathology report provided.Conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "d15: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
katheryn fox
9285263030
MDR Report Key8912042
Report Number3003910212-2019-00258
Device Sequence Number1938004
Product Code FTL
UDI-Device Identifier00733132601028
UDI-Public00733132601028
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Model Number1DLMC09
Device Catalogue Number1DLMC09
Device Lot Number11552755
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date08/20/2019
Supplement Report FDA Received Date09/19/2019
10/24/2019
02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/13/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age37 YR
Patient SexFemale
Patient Weight92 KG